A 34–year–old Caucasian male was brought into the emergency room as he was found unresponsive. Patient received three doses of naloxone without any improvement. Patient had a temperature of 93.3 F, blood pressure of 135/59, heart rate of 48–52 beats per minute, respiratory rate of 6–8 breaths per minute, and an oxygen saturation of 98% on supplemental oxygen. His physical examination showed that he had a Glascow Coma Score of 3, bilateral inspiratory wheezing, a small and superficial laceration on the left temple/forehead area, pinpoint pupils that were unresponsive to light bilaterally, and a small amount of blood was found in his right ear. Patient was immediately intubated and supportive treatment was initiated. Blood tests showed an elevated white blood count (11.62 × 103 cells/mL). Complete metabolic panel was within normal limits. Serum cardiac enzymes, lactic acid, acetaminophen and salicylate levels were all negative. Computed tomography of the head was negative for any acute intracranial pathology. Chest X–ray was also negative. Urine drug screen showed positive for amphetamine, methamphetamine, and cocaine. Arterial blood gas was done while the patient was on supplemental oxygen and showed a pH of 7.286, pCO2 of 44.4 mmHg, and a pO2 of 226.7 mmHg. Electrocardiogram showed sinus bradycardia and several Osborn J waves. As patient’s clinical signs and symptoms were not explained only by cocaine, amphetamine and methamphetamine use, family was contacted to get further information. Family claimed that the patient had been abusing a drug known as “Georgia home boy” or gamma–hydroxybutyrate (GHB). On serum tests, patient had a GHB level of 8300 mcg/mL—up to 6.6 mcg/mL may be normal. He recovered without any medical complications and was discharged home.
The illicit drug gamma–hydroxybutyrate or “GHB” (street names include: “Georgia Home Boy”, “Liquid Ecstasy”, “G”, “Liquid X”, and “Liquid G”) is not available on routine toxicology screens and its prevalence in the United States is unknown. Therefore, it is important for physicians to consider GHB as a possible intoxicant when a clinical scenario involves central nervous system (CNS) depression (especially nonreactive coma) with unclear etiology. In gamma–hydroxybutyrate (GHB) toxicity, a majority of patients are young males and present with coma (83%), bradycardia (38%), hypotension (6%) and hypothermia (48%). Clinical effects of GHB intoxication have a sudden onset of effect and an abrupt awakening with termination of the effect.
We present this case report to fellow clinicians as an example of a presentation of GHB with co–intoxicants characterized by nonreactive coma, bradycardia and hypothermia. The authors hope that this report will help physicians add GHB intoxication to their differential diagnosis. More clinical data on confirmed GHB intoxication may lead medical centers to include GHB in initial toxicology screening.